Skip to content

Three die in opioid poisonings in Halton Hills, police issue warning

Deaths being investigated by Office of the Coroner and Criminal Investigations Bureau
061322HaltonRegionalPoliceMH
Halton Regional Police file photo

Halton Regional Police have issued an urgent public safety warning after responding to two separate opioid poisonings this weekend in Halton Hills in which three people have died.

Police said the first incident took place on Friday.

"Thus far a total of three people, two males and one female, have died as a result of the suspected inhalation of an as yet unidentified substance," police said early Sunday afternoon in a news release.

The deaths are being investigated by the Office of the Coroner as well as the 1 District Criminal Investigations Bureau, police said.

Anyone with information is asked to contact the 1 District Criminal Investigations Bureau at 905-825-4777, ext. 2416.

Tips can also be submitted anonymously to Crime Stoppers at 1-800-222-8477 or www.haltoncrimestoppers.ca.

In the meantime police offered the following information about knowing the signs of an opioid poisoning, which they described as a medical emergency for which you should call 911 right away:

  • difficulty walking, talking, or staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak, or no breathing
  • inability to wake up, even when shaken or shouted at

Police said you should never use drugs alone or at the same time as another person.

Always carry Naloxone, which can temporarily reverse an opioid overdose until the individual can be transported to hospital for treatment.

"These vital first aid kits are available free-of-charge and no questions asked at Halton Region Harm Reduction Services (Exchange Works), Halton Region Sexual Health clinics, Central Lock-Up, and most pharmacies," police said.

"As the quality of street drugs is unpredictable and any drug can be cut with (or contaminated by) other agents or drugs which can be fatal in very minute amounts, go slow. Know your tolerance and always use a small sample of a drug first to check its strength."

Due to the possibility of opioid contamination or poisoning, it is recommended that Naloxone be used in all suspected drug poisonings, police said.

Halton Regional Police Service said their frontline officers, and other first responders in Halton, carry naloxone and want to assist.

"The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during a drug poisoning, including the person experiencing the poisoning. This means citizens, including youth, will not be charged for offences such as simple possession for calling 911 in an emergency," police added.


Comments